Alert archive / Wisconsin / Areal Flood Warnings in 2017
Areal Flood Warning 6, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at Jul 12, 2017, 2:47 AM CDT for Grant County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2017, 2:47 AM CDT (07:47 UTC)
- Expired
- Jul 12, 2017, 5:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1096 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 7.6
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Jul 12, 12:42 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 12, 12:42 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1242 AM CDT Wed Jul 12 2017
.SHORT TERM...(This evening through Thursday night)
Issued at 213 PM CDT Tue Jul 11 2017
Early this afternoon, a warm front extended from northwest Iowa
into east-central Iowa and northern Illinois. This front has been
making some slow northward progress and just how much more it will
make will have a big impact on where the heavy rain falls tonight.
Water vapor satellite shows a weak short wave trough moving across
the Missouri River Valley. A line of showers and isolated storms
has develop ahead of this wave and north of the warm front across
northern Iowa. None of the hi-res meso-scale models are handling
this activity very well as they are all underdone or do not even
indicate this activity. The 11.16Z HRRR is probably the closest to
reality but it shows this dying off rapidly this afternoon which
seems to contradict radar data which suggests it is in a steady
state. If this activity continues through the afternoon, it should
serve to delay the northward movement of the front so that by
tonight it could end up right across the forecast area. The 11.12Z
models all continue another short wave trough coming out of the
Dakotas and across Minnesota into northern Wisconsin tonight. This
wave does look to come close enough to produce weak pv advection
in the 500-300 mb layer. This forcing will be enhanced by the low
level forcing with 5 to 10 ubar/s of up glide expected on the 310K
isentropic surface. The low level moisture transport will increase
this evening and be focused right on the front. This is expected
to be more than sufficient forcing to generate another round of
showers and storms. See the hydro section below for more details
on the heavy rain threat. This convection should form rather
quickly late this evening and then blossom into a complex that
moves east across the area overnight. Some threat for damaging
winds and large hail, especially during the evening hours. Ample
amounts of ML CAPE, up to 3000 J/Kg will be present with 30 to
maybe 40 knots of 0-3 km shear. The large hail threat may become
more limited into the late evening and overnight as the heavy rain
threat becomes more of an issue.
The rain should end early Wednesday morning as the complex moves
off to the east. This could leave most of the area dry for a good
share of the day, but this is an area where the models have
changed their solutions recently. The main upper level trough
hangs back to the northwest of the area as it forms into an upper
level low across southern Manitoba and Ontario. There are now
indications that this will help draw another short wave trough out
of the central Rockies and move it across the region Wednesday
night. This wave looks to ride along the front, which the models
do not push all the far south with the complex of storms tonight.
The 11.12Z GFS and ECMWF are the most similar taking the front
down to the Iowa/Missouri border while the 11.12Z NAM only pushes
it to about Interstate 80. The moisture transport will be focused
on the front again Wednesday night, but it does not look to be as
strong as tonight, and will help form another complex of storms
along and north of the front. With the farther north solution, the
NAM would bring the potential for another round of heavy rains
across the southern parts of the area while the GFS and ECMWF keep
it south of the forecast area. For now, will go with the more
southern solutions but the position of the front will have to be
closely monitored Wednesday.
.LONG TERM...(Friday through Tuesday)
Issued at 213 PM CDT Tue Jul 11 2017
Much of this period looks to be dry as the upper level ridge
builds over the western United States. The Upper Midwest looks to
be on the edge of the westerlies as they top the ridge axis with
some suggestion by the models that a short wave trough could move
across the Great Lakes over the weekend. Based on this, plan to
include some small rain chances across the northeast Saturday
afternoon and night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1242 AM CDT Wed Jul 12 2017
With the exception of a brief period of showers/storms at KLSE as
of the 06Z TAF issuance, all convective activity remained south
of TAF airfields last evening. Still watching the next line of
showers and storms across western MN, which should impact TAF
airfields overnight. Introduced lower conditions with
thunderstorms in two-hour TEMPO groups from 12.08Z to 12.10Z at
KRST and from 12.09Z to 12.11Z at KLSE. In addition to lower
ceilings/visibility, could also see strong northwest wind gusts in
excess of 30 kts at both TAF airfields. Expect a return to VFR
conditions by Wednesday morning with light southerly winds
eventually turning to the southwest-west later in the period.
&&
.HYDROLOGY...
Issued at 213 PM CDT Tue Jul 11 2017
Flash flood watch issued early today to address the potential for
heavy rain falling on areas that were primed by the heavy rain
Sunday night. Once the convective complex develops this evening,
it should transition into a heavy rain maker. The low level
moisture transport will remained focused on the front and into the
area for a good share of the night. There does not look to be much
of a decrease in the CAPE downstream of the area, which will help
maintain a good feed of elevated instability into the complex.
Precipitable waters look to be in the 1.75 to 2 inch range with
warm cloud depths of 4 to 4.5 km. This will make the storms
efficient rain producers and any storm will have the potential for
produce locally heavy rains. Focused the flash flood watch over
the areas that received 1 to 3 inches of rain Sunday night and can
take the least amount of additional rains. The runoff from the
heavy rains will likely result in the some rises on area rivers as
well.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT this morning for WIZ033-034-041-
042-053>055-061.
Flash Flood Watch until 10 AM CDT this morning for WIZ043-044.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ096.
IA...Flash Flood Watch until 7 AM CDT this morning for IAZ010-011-029-
030.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...Rogers
HYDROLOGY...04Hazardous weather outlook, Jul 11, 12:20 PM CDT, 14 hours 27 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1220 PM CDT Tue Jul 11 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032- 054-061-121100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Crawford-Grant- 1220 PM CDT Tue Jul 11 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible this afternoon. Severe weather is not expected. Thunderstorms are likely across the area later this evening and overnight. A few of these could be strong to severe. Heavy rain is possible with any storm, which could result in localized flooding and rises on rivers and streams. Hail and damaging winds are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms chances continue on Wednesday, mainly south and east of La Crosse. A few of these could be strong with gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested tonight. Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ033-034-041>044-053-055-121100- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 1220 PM CDT Tue Jul 11 2017 This Hazardous Weather Outlook is for portions of central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible this afternoon. Severe weather is not expected. A flash flood watch is in effect for much of tonight. Thunderstorms are likely across the area later this evening and overnight. A few of these could be strong to severe. Heavy rain is possible with any storm, which could result in flash flooding and rises on rivers and streams. Hail and damaging winds are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms chances continue on Wednesday, mainly south and east of La Crosse. A few of these could be strong with gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested tonight. Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/Boyne
In the hours before
Local storm report, Jul 12, 12:03 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1203 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL NORTH BUENA VISTA 42.68N 90.96W
07/12/2017 E1.00 INCH CLAYTON IA LAW ENFORCEMENT
&&
CJALocal storm report, Jul 12, 12:48 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM HEAVY RAIN 1 N ELKADER 42.87N 91.40W
07/12/2017 M3.36 INCH CLAYTON IA BROADCAST MEDIA
3.36 INCHES REPORTED AT THE ELKADER CENTRAL
COMMUNITY SCHOOLS.
&&
PRSpecial weather statement, Jul 12, 12:55 AM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service La Crosse WI 1255 AM CDT Wed Jul 12 2017 IAZ011-030-MNZ096-WIZ053>055-061-120800- Allamakee-Clayton-Houston-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Elkader, Caledonia, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1255 AM CDT Wed Jul 12 2017 ...Flash Flooding Occurring, More Heavy Rain To Fall... Thunderstorms with heavy rain will continue across parts of extreme northeast Iowa and southwest Wisconsin through 3 am. An additional 1 to 2 inches are expected, with locally higher amounts possible. Flooding is ongoing across parts of the area, and additional flash flooding could develop as the heavy rain continues. Mud slides are likely in higher terrain, and road washouts are possible. If you live near a river or stream where heavy has fallen, waters will rise quickly. Be ready to seek higher ground with little to no notice. Never drive through a flooded roadway. Rieck
Local storm report, Jul 12, 1:04 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
104 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM HEAVY RAIN GUTTENBERG 42.79N 91.10W
07/12/2017 M5.48 INCH CLAYTON IA PUBLIC
RAINFALL THROUGH 1 AM. REPORT RELAYED VIA
BROADCAST MEDIA.
&&
PRLocal storm report, Jul 12, 1:07 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM HEAVY RAIN OSTERDOCK 42.74N 91.16W
07/12/2017 E8.20 INCH CLAYTON IA PUBLIC
REPORT RELAYED VIA BROADCAST MEDIA.
&&
PRLocal storm report, Jul 12, 2:38 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HEAVY RAIN 4 W NORTH BUENA VISTA 42.69N 91.04W
07/12/2017 M8.25 INCH CLAYTON IA PUBLIC
RELAYED VIA LAW ENFORCEMENT.
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:04 PM CDT | Special Weather Statement | ARX | Grant | 71 min |
| Jul 11, 8:51 PM CDT | Special Weather Statement | ARX | Grant | 24 min |
| Jul 11, 9:26 PM CDT | Areal Flood Advisory | ARX | Grant | 3 hr |
| Jul 11, 9:44 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 61 min |
| Jul 11, 11:42 PM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jul 12, 12:34 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jul 12, 6:03 AM CDT | Special Weather Statement | ARX | Crawford, Richland, Vernon | 42 min |
| Jul 12, 6:26 AM CDT | Special Weather Statement | ARX | Juneau, Vernon | 34 min |
| Jul 12, 9:53 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 31 min |
| Jul 12, 3:40 PM CDT | Special Weather Statement | ARX | Clark, Taylor | 65 min |
| Jul 12, 4:42 PM CDT | Special Weather Statement | ARX | Clark | 63 min |
| Jul 12, 5:08 PM CDT | Special Weather Statement | ARX | Taylor | 37 min |
| Jul 12, 6:11 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Richland, Vernon | 36 min |
| Jul 12, 6:58 PM CDT | Special Weather Statement | ARX | La Crosse | 62 min |
| Jul 11, 7:46 PM CDT | Special Weather Statement | ARX | Clayton | 44 min |
| Jul 11, 8:35 PM CDT | Special Weather Statement | ARX | Clayton | 70 min |
| Jul 11, 9:14 PM CDT | Special Weather Statement | ARX | Allamakee | 46 min |
| Jul 11, 9:19 PM CDT | Tornado Warning | ARX | Clayton | 26 min |
| Jul 11, 10:12 PM CDT | Tornado Warning | ARX | Clayton | 18 min |
| Jul 11, 10:14 PM CDT | Flash Flood Warning | ARX | Clayton | 6 hr |
| Jul 12, 1:40 AM CDT | River Flood Warning | ARX | Clayton | 24 hr |
| Jul 12, 1:40 AM CDT | River Flood Warning | ARX | Clayton | 24 hr |
| Jul 12, 4:22 AM CDT | Areal Flood Warning | ARX | Clayton | 6 hr |
| Jul 12, 8:44 AM CDT | Special Weather Statement | ARX | Chickasaw, Clayton, Fayette | 31 min |
| Jul 12, 9:13 AM CDT | Special Weather Statement | ARX | Clayton | 17 min |
| Jul 12, 9:18 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 42 min |
| Jul 12, 9:44 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 22 min |
| Jul 12, 10:12 AM CDT | Areal Flood Warning | ARX | Clayton | 3 hr |
| Jul 12, 5:46 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 26 min |
Nearby
Areal Flood Warnings in Wisconsin, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.